Virginia, 2016Flash Flooding and Flood in Virginia, June 27 to 29, 2016
June 27 to 29, 2016 · NWS LWX · 8 events in 5 counties and zones
A surface trough slowly moved into the Potomac Highlands and Shenandoah Valley and stalled. Surface convergence led to showers and thunderstorms to develop and not move across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough slowly moved into the Potomac Highlands and Shenandoah Valley and stalled. Surface convergence led to showers and thunderstorms to develop and not move across the region. This led to heavy rain and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 2:00 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 27, 2:00 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Mon Jun 27 2016
.SYNOPSIS...
A surface trough will remain over the region through Tuesday, with a
cold front pushing eastward late Tuesday. High pressure will
build to the north during the latter half of the week, with the
next cold front approaching this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
The main concern through this evening will remain locally heavy
rainfall which could lead to flash flooding, especially
southwestern portions of the CWA which have seen heavy rainfall
over the past week. A Flash Flood Watch will remain in effect for
this area. The best instability and PWATs are roughly located
south of US 50 and west of US 15. Storms will have some movement,
but backbuilding and terrain interactions could lead to extended
periods of heavy rain. Am generally expecting a weakening trend to
the activity which pushes east of the aforementioned area,
although weak height falls may support at least scattered activity
crossing most of the area by this evening. Can't rule out a
stronger pulse storm and wet microburst, but the overall severe
threat is minimal due to weak deep layer shear.
Showers and thunderstorms should begin to diminish after midnight,
but with the trough becoming centered over eastern portions of the
area, some showers could linger through the night. Elsewhere,
patchy fog could develop. Lows mid 60s to around 70.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Surface trough will remain over eastern portions of the area
Tuesday morning, supporting at least isolated to scattered
showers. Meanwhile, cold front will approach from the west with
better mid-level height falls. Convection could activate along the
front during the afternoon as it cross the Blue Ridge and enters a
more moisture-rich environment. Deep layer shear is still
moderate, but a little stronger than today, so would think there
would be a better chance of isolated strong to severe storms. Weak
mid-level lapse rates will be a limiting factor. With stronger
flow, flooding should be less of a concern. Highs will reach the
mid to upper 80s.
Front will push east Tuesday night, clearing any remaining showers
and storms. High pressure and drier air will build into the area
Wednesday and Wednesday night; however, upper level troughing may
result in some clouds. Temperatures and humidity will be a little
lower.
On Thursday, upper level troughing will persist, but low level
flow will become more southerly. This may support enough moisture
return to result in a few showers and storms, especially over the
higher terrain. Temperatures may bump up a couple degrees.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The Mid-Atlantic region will be under the influence of an upper
level trough late in the week. Southerly flow ahead of a cold front
will continue through Friday, however temperatures will be near
or below normal with max temps in the low to mid 80s. Showers and
thunderstorms will be possible both days. The front will slowly
move eastward Friday night into Saturday. An additional cold front
will approach Saturday afternoon. Showers and thunderstorms are
possible Saturday through Sunday. High pressure should build into
the region behind the second front Sunday night into Monday.
Showers may linger into Monday.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 19Z...convection approaching the terminals is rather
disorganized. CHO will have the best chance at seeing a stronger
thunderstorm; however thunder and brief heavy rain will be
possible at any terminal through about 00Z. Most activity should
be to the SE after that. Amendments are likely. Guidance indicates
fog -- possibly IFR -- developing late tonight. Have played closer
to climo (time/area) and limited to MVFR ATTM due to large
uncertainty.
Scattered thunderstorms will develop along a cold front Tuesday
afternoon. DC/Baltimore the mostly likely affected area. There is
a better chance some of these storms could be strong. Generally
VFR with high pressure from late Tuesday night through Thursday
morning. Showers/storms may develop mainly SW of the metros
Thursday afternoon.
Sub-VFR conditions possible Thursday night-Saturday in SHRA/TSRA.
&&
.MARINE...
Southerly flow this afternoon and evening could gust to 20 kt at
times. SCA in effect for most of the waters. A cold front will
cross late Tuesday. There may be a window of SCA conditions ahead
of the front, but details of this will need to be narrowed down. Some
of the thunderstorms could also produce locally gusty winds.
Behind the front early Wednesday, westerly winds may also be
close to SCA levels. With high pressure to the north, sub-SCA
conditions are expected Wednesday night-Thursday night.
Sub-SCA southerly winds expected on the waters Friday-Saturday.
&&
.HYDROLOGY...
Showers and thunderstorms are developing this afternoon and
evening, especially across the Potomac Highlands and Shenandoah
Valley. A Flash Flood Watch is in effect where FFG is between
1-1.5"/1 hr and 2-2.5"/3 hrs. With PWATs around 2 inches and slow
storm motions, and with spots within these counties still
vulnerable as they rebound from recent heavy rains, flash flooding
will be possible with any training or merging storms. Basin
average QPF totals are between a half to one inch, with any
thunderstorm having the potential to produce a quick 1-3 inches.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ025>027-
029-036>038-503-504-507-508.
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ055-502-
505-506.
MARINE...Small Craft Advisory from 6 PM this evening to 2 AM EDT
Tuesday for ANZ539>541.
Small Craft Advisory until 2 AM EDT Tuesday for ANZ531>533-538-
542.
Small Craft Advisory from 6 PM this evening to 6 AM EDT
Tuesday for ANZ543.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ534.
Small Craft Advisory until 6 PM EDT this evening for ANZ536-
537.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...HAS
AVIATION...ADS/HAS
MARINE...ADS/HAS
HYDROLOGY...Sears/ADSHazardous weather outlook, Jun 27, 9:49 AM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 AM EDT MON JUN 27 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1049 AM EDT MON JUN 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1049 AM EDT MON JUN 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE CENTRAL SHENANDOAH
VALLEY...PORTIONS OF CENTRAL VIRGINIA...AND PORTIONS OF THE
POTOMAC HIGHLANDS IN WEST VIRGINIA AND VIRGINIA FOR THIS AFTERNOON
AND EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
DURING THIS TIME. HEAVY RAINFALL IN A SHORT PERIOD OF TIME ALONG
WITH ANTECEDENT WET CONDITIONS MAY ENHANCE THE THREAT FOR FLASH
FLOODING ACROSS THESE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 27, 2:54 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EDT MON JUN 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FLASH FLOOD FRANKLIN 38.64N 79.33W
06/27/2016 PENDLETON WV TRAINED SPOTTER
CREEK FEEDING INTO SOUTH BRANCH POTOMAC RIVER
OVERFLOWED ITS BANKS AND FLOODED PARKING LOTS OF
BUSINESSES ALONG SOUTH MAIN STREET. UP TO SIX INCHES OF
WATER FLOWING ACROSS ROADWAY.
&&
EVENT NUMBER LWX1604303
DHLocal storm report, Jun 27, 2:55 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT MON JUN 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FLASH FLOOD FRANKLIN 38.64N 79.33W
06/27/2016 PENDLETON WV TRAINED SPOTTER
UP TO SIX INCHES OF WATER FLOWING DOWNHILL AND OVER
NORTH MAIN STREET NEAR DOGWOOD LANE.
&&
EVENT NUMBER LWX1604304
DHFlash Flood, Augusta
- When
- June 27, 3:42 PM EST to 7:15 PM EST
- Where
- Augusta County, 1.25 mi WSW of Dooms to 1.29 mi WSW of Dooms
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.114, -78.891
Baynes Road was flooded and closed at Cattle Scales Road.
Flash Flood, Augusta
- When
- June 27, 4:32 PM EST to 7:15 PM EST
- Where
- Augusta County, 0.45 mi NW of Hermitage to 0.47 mi NW of Hermitage
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.154, -78.926
There was water flowing across the roadway at the intersection of Hermitage Road and Long Meadow Road. The depth was estimated to be 6 to 8 inches and cars were not able to drive through.
Flash Flood, Nelson
- When
- June 27, 4:56 PM EST to 7:45 PM EST
- Where
- Nelson County, 0.9 mi WNW of Nellysford to 1.25 mi WNW of Nellysford
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.885, -78.895
There was flowing water over the main road to Wintergreen Resort. The water depth was estimated to be six inches.
Flash Flood, Augusta
- When
- June 27, 5:48 PM EST to 7:15 PM EST
- Where
- Augusta County, 0.98 mi NNW of Hermitage to 1.5 mi N of Hermitage
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.164, -78.925
There was a car stranded in four feet of standing water in the 2300 block of Long Meadow Road.
Flood, Fairfax
- When
- June 28, 1:10 AM EST to 3:30 AM EST
- Where
- Fairfax County, 0.76 mi NW of Ft Belvoir to 0.71 mi NW of Ft Belvoir
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.709, -77.158
Route 1 was flooded and closed at Belvoir Court.
Flash Flood, Augusta
- When
- June 28, 4:27 PM EST to 7:30 PM EST
- Where
- Augusta County, 0.44 mi WSW of New Hope to 0.53 mi WSW of New Hope
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.197, -78.907
The 1700 Block of Dam Town Road was blocked by high water.
Flash Flood, Prince William
- When
- June 28, 8:28 PM EST to 11:28 PM EST
- Where
- Prince William County, 0.27 mi SSW of Dumfries
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.566, -77.332
Mine Road was closed at Cameron Street due to high water.
Flash Flood, Spotsylvania
- When
- June 28, 10:12 PM EST to June 29, 1:12 AM EST
- Where
- Spotsylvania County, 2.01 mi SE of Chancellor to 1.96 mi SSW of Five Mile
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.254, -77.569
Deerfield Drive was flooded and closed between Buck Lane and Fawn Circle.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Mississippi, June 27, 20161 death · $253,000 · 53 kt wind · 8 events
- Flash Flooding in West Virginia, June 27, 2016$516,000 · 5 events
- Flash Flooding in Virginia, June 27, 2016$77,000 · 7 events
- Hail and Damaging Winds in Nebraska, June 27, 2016$41,000 · 2 in hail · 14 events
- Flash Flood and Damaging Winds in Texas, June 27, 2016$55,000 · 3 events
- Flash Flood in South Carolina, June 27 to 28, 2016$50,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, June 27 to 30, 2016$26,000 · 54 kt wind · 10 events
- Damaging Winds in Georgia, June 27 to 28, 2016$23,000 · 50 kt wind · 5 events
- Tornadoes and Hail in Colorado, June 27, 2016EF0 · 15 events
- Flash Flood and Hail in Nebraska, June 27, 20161.75 in hail · 10 events
- Tornado and Hail in Colorado, June 27, 2016EF0 · 7 events
- Flash Flooding and Flooding in Texas, June 27, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645459, 645461, 645462, 645464, 645466, 645484, 645485, 645487.